King's College London

Research portal

Pitfalls and limitations of SPECT, PET, and therapeutic radiopharmaceuticals

Research output: Contribution to journalReview article

Original languageEnglish
Pages (from-to)470-478
Number of pages9
JournalSeminars in Nuclear Medicine
Volume45
Issue number5
DOIs
Published1 Sep 2015

King's Authors

Abstract

Radiopharmaceuticals are widely accepted to be a very safe class of drugs, with very few adverse reactions and unexpected biodistributions. However, problems can arise because of technical issues in manufacture or reconstitution, patient preparation, or drug administration. This review presents highlights of issues that have arisen in the newer classes of radiopharmaceuticals in the last 20 years and expands the scope of the previous report to include PET and therapeutic radiopharmaceuticals. Variations in the "quality" of the eluate of a 99Mo/99mTc generator remain a major issue. Several of the newer 99mTc tracers require a heating step in preparation that can also lead to unacceptably low radiochemical purity. Radiolytic breakdown can be a problem with all classes of radiopharmaceuticals. Many of the newer radiopharmaceuticals localize by receptor- or transporter-mediated processes and thus can be affected by other drugs, making patient preparation more important than ever. Therapeutic radiopharmaceuticals may require coadministration of radioprotectant regimens, such as the use of lysine-arginine infusions with radiopeptide therapy. Extravasation can have serious consequences with therapeutic radiopharmaceuticals. Adverse reactions to newer radiopharmaceuticals remain rare, though may increase because of coadministration of agents such as contrast media. However, there is known to be underreporting of minor adverse reactions. Knowledge of the pitfalls that can occur with radiopharmaceuticals is important in the interpretation of nuclear medicine images and optimal patient care.

View graph of relations

© 2018 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454